An inequality conjectured by Hajela and Seymour arising in combinatorial geometry

Abstract

In a recent paper, D. Hajela and P. Seymour proved that for 0≦b 1b 2≦1, α=(log2 3)/2,

$$b_1^\alpha b_2^\alpha + (1 - b_1 )^\alpha b_2^\alpha + (1 - b_1 )^\alpha (1 - b_2 )^\alpha \leqq 1,$$

and drew from this inequality a variety of interesting results in combinatorial geometry. They also conjectured a generalization of the inequality ton variables, which they showed to imply a lower bound on the number of different sequences obtained when members ofn sets of zero-one sequences are added to one another.

We prove their conjecture, not easy to verify even for small values ofn, using complex-variable theory.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    D. Hajela andP. Seymour, Counting points in hypercubes and convolution measure algebras,Combinatorica,5 (1985), 205–214.

    MATH  MathSciNet  Google Scholar 

  2. [2]

    E. C. Titchmarsh,The Theory of Functions, Oxford Univ. Press, 1939.

  3. [3]

    D. R. Woodall, A theorem on cubes,Mathematika24 (1977), 60–62.

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Landau, H.J., Logan, B.F. & Shepp, L.A. An inequality conjectured by Hajela and Seymour arising in combinatorial geometry. Combinatorica 5, 337–342 (1985). https://doi.org/10.1007/BF02579248

Download citation

AMS subject elassification 1980

  • 26 D 15